Texas, 2021

Storm Surge in Texas, August 21, 2021

August 21, 2021 · NWS CRP · 2 events in 2 counties and zones

Long period swells associated with Hurricane Grace in the southern Gulf of Mexico produced minor flooding along the beaches of North Padre Island on the 21st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Long period swells associated with Hurricane Grace in the southern Gulf of Mexico produced minor flooding along the beaches of North Padre Island on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 21, 3:01 AM CST, 59 minutes earlier.

Area forecast discussion, Aug 21, 3:01 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
401 AM CDT Sat Aug 21 2021

.SHORT TERM (Today through Sunday)...

GOES image of total precipitable water shows higher moisture from
deep south Texas extending northward into the Coastal Bend and
Brush Country. Isolated showers have moved into the southern
coastal waters into Kleberg County early this morning. PW values
will be from 1.7 to 1.9 inches across these areas today. The mid
level ridge will be moving into the region from the northeast as
forecast soundings show a mid level inversion will be in place.
Rain chances expected to be lower over the Victoria Crossroads.
Expect the convective activity will generally be isolated today
except for region from Kingsville to Bruni. Will show low end
chance PoPs today in this area today.

Convective activity will quickly diminish by 00Z Sunday. The ridge
will steadily build into the region tonight into Sunday. Will keep
dry forecast going for both periods. Drier air will be over the
area with PW values below 1.5 inches.

Tide levels are running around 0.8 feet above expected. This will
likely get tide levels to around 1.75 feet MSL during high tide
this morning, just below advisory criteria. But with elevated
waves with long periods up to 11 seconds, tides will likely run up
the beach to near the dunes, causing minor problems this morning.
Therefore, kept the Coastal Flood Advisory going until 15Z for
beaches south of Port Aransas.

With the elevated seas and long period swells lingering into
tonight, extended the High Risk of rip currents for the beaches
of the Middle Texas coast until 12Z Sunday. There will be a
moderate risk of rip current on Sunday with lighter winds and
subsiding seas/periods.

Afternoon heat index values will range from 105 to 109 degrees
both days, with maybe a slight decrease over the Brush Country
on Sunday as some drier air moves into the region.

&&

.LONG TERM (Sunday Night through Friday)...

The long term period begins with a ridge located over the Southern
Plains and PWATs between 1.5 to 1.8 inches. With PWATs near the 50th
percentile of the climatological mean and subsidence due to the
ridge, dry conditions are expected over South Texas through Tuesday,
however, a brief shower or two can't be ruled out across coastal
locations in the afternoons due to the seabreeze. The upper level
ridge is expected to move westward by mid-week which will allow more
moisture to enter the area increasing PWATs to near 2 inches. With
the increase in moisture, isolated to scattered showers will be
possible Wednesday and Thursday with only isolated activity possible
towards the end of the week. The GFS continues to show an inverted
trough moving across the area Thursday afternoon into Friday with
all other models not showing this feature. If the GFS verifies with
this feature, rain chances will increase late in the week from the
current forecast.

With no relief to the heat in sight, high temperatures between 90 to
near 102 degrees are expected everyday throughout the long term
period. Despite the drier air, sufficient moisture will remain in
place to elevate heat indices to dangerous levels. With Monday,
Tuesday and Wednesday being the warmest days, the warm temperatures
combined with the available moisture will cause heat indices to
range between 105 to 109 degrees across South Texas with some areas
across northern Brush Country briefly reaching 111 degrees. Low
temperatures will also remain mild with lows ranging between the mid
to upper 70s every night.

&&

.MARINE...

Elevated seas associated with Hurricane Grace will persist over
the Gulf waters today. Buoy 42020 shows wave heights near 9 feet
with swells of 10-11 seconds. The seas will subside to below SCA
criteria over the near shore waters by 00Z but linger over the
offshore waters through this evening. Extended the SCA for the
offshore waters until 06Z Sunday. Wave heights will subside during
the overnight to below SCA levels but waves will be in SCEC range
through Sunday morning. Isolated showers and thunderstorms will
occur over the waters this morning into early afternoon. A weak
to moderate onshore flow will occur today and this evening and
become weak late tonight and Sunday.

Weak to moderate onshore flow is expected to continue through the
end of the week. Isolated to scattered showers and thunderstorms
will be possible across the local waters Tuesday through Friday.
Across the offshore waters, 4 to 5 foot waves are expected to
continue through Monday afternoon before subsiding to 2 to 3 feet by
Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    94  76  94  77  95  /  20   0  10   0  10
Victoria          96  76  97  75  96  /  10   0  10   0  10
Laredo           100  76 101  76 101  /  20  10   0   0   0
Alice             96  74  97  74  98  /  20   0  10   0  10
Rockport          93  81  93  81  93  /  20   0   0   0   0
Cotulla          101  76 101  76 101  /  20   0   0   0   0
Kingsville        96  75  96  75  97  /  30   0  10   0  10
Navy Corpus       94  82  94  82  92  /  20   0  10   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Sunday morning For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

     Coastal Flood Advisory until 10 AM CDT this morning For the
     following zones: Kleberg Islands...Nueces Islands.

GM...Small Craft Advisory until 1 AM CDT Sunday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory until 7 PM CDT this evening For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM.

&&

TMT/89...SHORT TERM
JCP/84...LONG TERM
Hazardous weather outlook, Aug 21, 3:10 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
410 AM CDT Sat Aug 21 2021

TXZ229>234-239>247-342>347-442-443-447-221130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
410 AM CDT Sat Aug 21 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Coastal Flood Advisory remains in effect through 10 AM today
for the Gulf-facing beaches south of Port Aransas.

There is a HIGH risk of rip currents for the beaches of the Middle
Texas coast today and tonight.

Heat index values are expected to range between 105-109 degrees
today, with some locations briefly experiencing values up to 110
degrees this afternoon.

Isolated thunderstorms will be possible today across south Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values are expected to be between 105 to 109 degrees
across South Texas with some areas in the northern Brush Country
climbing to near 111 degrees Monday through Wednesday afternoons.

Isolated to scattered thunderstorms are possible across South Texas
Wednesday through Friday.

Moderate risks of rip currents Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-221130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
410 AM CDT Sat Aug 21 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect until 1 AM Sunday for the
offshore waters and until 7 PM this evening for the near shore
waters, due to increased seas from Hurricane Grace in the
southwestern Gulf.

Isolated thunderstorms will be possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible over the local
waters Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TMT/JCP

In the hours before

Special weather statement, Aug 21, 2:17 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
317 AM CDT Sat Aug 21 2021

TXZ229>234-239>247-342>347-442-443-447-220000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
Including the cities of Cotulla, Calliham, Cross, Loma Alta,
Tilden, George West, Three Rivers, Beeville, Goliad, Victoria,
Aguilares, Columbia Bridge, Laredo, Orvil, Freer, Benavides,
San Diego, Alice, Orange Grove, Kingsville, Loyola Beach,
Ricardo, Riviera, Robstown, Tuloso, Bishop, Sinton, Mathis, Taft,
Odem, Rockport, Fulton, Refugio, McFaddin, Woodsboro, Kamay,
Corpus Christi, Flour Bluff, Portland, Ingleside, Bayside,
Austwell, Magnolia Beach, and Port Lavaca
317 AM CDT Sat Aug 21 2021

...HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY...

The combination of warm temperatures and high dewpoints will
produce heat indices between 105 and 109 degrees across south
Texas this afternoon. Residents with outdoor activities planned
are urged to drink plenty of water, wear light weight and light
colored clothing and take frequent breaks from the heat. Young
children and pets should never be left unattended in vehicles
under any circumstances. This is especially true during warm or
hot weather when car interiors can reach lethal temperatures in a
matter of minutes.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Nueces County Islands

When
August 21, 4:00 AM CST to 12:00 PM CST
Where
Nueces County Islands forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Long period swells associated with Hurricane Grace in the southern Gulf of Mexico reached the Middle Texas coast on the 21st. Tides reached the dunes due to the long period swells during the morning hours of the 21st for the beaches from Port Aransas south to north Padre Island. Tides washed up on to Whitecap Boulevard in north Padre Island. Tides reached 2 feet MSL with a storm surge of 1 foot.

Storm Surge/Tide, Kleberg County Islands

When
August 21, 4:00 AM CST to 12:00 PM CST
Where
Kleberg County Islands forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Long period swells associated with Hurricane Grace in the southern Gulf of Mexico reached the Middle Texas coast on the 21st. Tides reached the dunes due to the long period swells during the morning hours of the 21st for the beaches south of Bob Hall Pier in Kleberg County. Tides reached 2 feet MSL with a storm surge of 1 foot.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981453, 981454.